Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Goodland, KS

May 24, 2020Norton County, Kansas

NWS Goodland, KS issued this flash flood warning at May 24, 2020, 9:51 PM CDT for Norton County, Kansas. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 9:51 PM CDT (02:51 UTC)
Expired
May 24, 2020, 11:22 PM CDT
In force
91 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Norton County, KS

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

210 
WGUS53 KGLD 250251
FFWGLD
KSC137-250545-
/O.NEW.KGLD.FF.W.0002.200525T0251Z-200525T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
951 PM CDT Sun May 24 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Norton County in northwestern Kansas...

* Until 1245 AM CDT.

* At 951 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 9963 3957 9986 3981 9986 3982 9963

FLASH FLOOD...RADAR INDICATED

$$

JN
2 follow-up statements
684 
WGUS73 KGLD 250319
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1019 PM CDT Sun May 24 2020

KSC137-250545-
/O.CON.KGLD.FF.W.0002.000000T0000Z-200525T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-
1019 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
SOUTHEASTERN NORTON COUNTY...

At 1019 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is ongoing or expected
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 9963 3957 9986 3981 9986 3982 9963

FLASH FLOOD...RADAR INDICATED

$$

JN
316 
WGUS73 KGLD 250422
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1122 PM CDT Sun May 24 2020

KSC137-250432-
/O.CAN.KGLD.FF.W.0002.000000T0000Z-200525T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-
1122 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN NORTON COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3957 9963 3957 9986 3981 9986 3982 9963

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:31 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 24, 6:31 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
531 PM MDT Sun May 24 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 155 PM MDT Sun May 24 2020

Visible satellite and surface obs reveal a complex scenario across
western and especially southwestern Kansas. Front has settled
along a Hays to Liberal line, with agitated cu ahead and along it.
There is also an outflow boundary racing westward and approaching
Hays, which may nudge the front into Gove/Sheridan/Graham counties
in the next few hours. If that happens, then cannot rule out those
areas getting on the warm/very unstable side of the front where
deep layer shear supports possible supercells between 21z and 00z
before moving east. Elsewhere, will be looking westward to
Colorado where large complex of thunderstorms will develop in the
post frontal upslope regime and move across the area this evening.
These storms have the potential of producing a large swath of
60-80 mph wind gusts this evening, as well as locally heavy
rainfall. Overnight, precipitation will shift eastward where
locally heavy rainfall will continue to be a risk. Low temperatures
will range from the lower 40s to lower 50s.

Monday will be cloudy and cool with scattered showers through the
day, most numerous in the morning. No severe storms are expected
due to lack of instability and additional rainfall amounts will be
light. High temperatures will generally be in the lower 60s,
perhaps a few degrees cooler. Low temperatures Monday night will
range from the upper 30s in northeast Colorado to middle 40s in
west central Kansas. Cannot rule out patchy frost in lower lying
areas of northeast Colorado.

Tuesday and Wednesday will be dry with the remnant upper low over
the southern plains and shortwave ridging from the desert
southwest to central Rockies. Temperatures will be in the middle
70s on Tuesday and lower 80s on Wednesday with light winds. Low
temperatures will be in the 40s and 50s.

.LONG TERM...(Thursday through Sunday)
Issued at 236 PM MDT Sun May 24 2020

Upper level ridging sits over the western U.S. Thursday as a closed
low shifts eastward over the Arklatex area with a trough north of
the Great Lakes. The ridge pushes over the central U.S. by Saturday
night forcing the trough east. The cutoff low retrogrades within
the ridge to over the Texas/Mexico border by Sunday night. A
closed low makes its way from the central California coast into
the Pacific Northwest leading to an upper level disturbance within
the ridge during the extended forecast period.

Surface high pressure sits over most of the Plains Thursday with low
pressure extending from the Great Lakes southwestward into the
Arklatex region. Low pressure begins to infringe on the high
pressure in the northwest Plains by Sunday.

The extended forecast period will be dry with high temperatures in
the mid-70s to upper 80s and lows in the 50s. Skies will be sunny to
partly cloudy. There could be elevated fire weather concerns next
Sunday but RH values are not below 20% yet and wind gusts do not yet
reach 25 mph in the forecast. Winds may increase due to the surface
pressure gradient as low pressure moves into the Plains and high
pressure extends into the central Plains from the east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 512 PM MDT Sun May 24 2020

GLD will transition from VFR to MVFR as rain showers move in and
ceilings lower. MVFR conditions will continue through the night
into Monday morning with showers diminishing after 11Z. Conditions
will return to VFR after 18Z.

MCK will transition from VFR to MVFR after 05Z as rain showers
move in. Rain showers will diminish after 11Z with conditions
returning to VFR.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, May 24, 3:51 AM CDT, 18 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
251 AM MDT Sun May 24 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
251 AM MDT Sun May 24 2020 /351 AM CDT Sun May 24 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few strong to severe thunderstorms will be possible this afternoon
and evening, generally along and south of a line from Cheyenne Wells
to Oakley to Hill City. Large hail, damaging winds, and locally
heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, May 24, 8:31 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     2 SW FIRSTVIEW          38.80N 102.55W
05/24/2020  M59 MPH          CHEYENNE           CO   MESONET

&&
Special weather statement, May 24, 8:45 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
745 PM MDT Sun May 24 2020

COZ090-091-KSZ001-013-027-NEZ079-250230-
Kit Carson County CO-Yuma County CO-Wallace KS-Sherman KS-
Cheyenne KS-Dundy NE-
745 PM MDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
WESTERN CHEYENNE...WESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS
AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 830 PM
MDT/930 PM CDT/...

At 745 PM MDT/845 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles west of Wray to 4
miles southwest of Bonny Reservoir to 9 miles south of Burlington.
Movement was east at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Goodland, Burlington, Wray, St. Francis, Kanorado, Ruleton and Bonny
Reservoir.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 18.
 Interstate 70 in Colorado between mile markers 424 and 450.
 Highway 385 between mile markers 170 and 251.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 10170 3905 10171 3904 10260 3956 10245
      4014 10257 4024 10182
TIME...MOT...LOC 0145Z 261DEG 24KT 4011 10235 3958 10225 3918 10233

AW
Local storm report, May 24, 8:50 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     5 NNW ARAPAHOE          38.92N 102.20W
05/24/2020  M57 MPH          CHEYENNE           CO   MESONET

&&
Local storm report, May 24, 9:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
816 PM MDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     4 E FIRSTVIEW           38.81N 102.46W
05/24/2020  M61 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP723 3.7 E FIRSTVIEW (UPR).

&&
Special weather statement, May 24, 9:27 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
827 PM MDT Sun May 24 2020

KSZ001-013-250300-
Sherman KS-Cheyenne KS-
827 PM MDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND NORTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 900 PM MDT/1000 PM
CDT/...

At 827 PM MDT/927 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles west of St.
Francis to 13 miles east of Bonny Reservoir to 4 miles northwest of
Ruleton. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3999 10167 3971 10153 3950 10163 3937 10199
      3959 10198 3975 10205 3986 10205
TIME...MOT...LOC 0227Z 251DEG 38KT 3981 10201 3961 10192 3941 10192

AW
Special weather statement, May 24, 9:46 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
946 PM CDT Sun May 24 2020

KSZ004-250315-
Norton KS-
946 PM CDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON COUNTY UNTIL
1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Edmond, or 16 miles southeast of Norton, moving north
at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 9969 3958 9978 3968 9981 3968 9965
TIME...MOT...LOC 0246Z 184DEG 5KT 3963 9973

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:42 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
May 24, 8:45 PM CDTSpecial Weather StatementGLDSherman45 min
May 24, 9:22 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace38 min
May 24, 9:27 PM CDTSpecial Weather StatementGLDCheyenne33 min
May 24, 9:46 PM CDTSpecial Weather StatementGLDNorton29 min
May 24, 9:55 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace50 min
May 24, 9:59 PM CDTSpecial Weather StatementGLDGove31 min
May 24, 10:02 PM CDTFlash Flood WarningGLDSherman72 min
May 24, 10:11 PM CDTSpecial Weather StatementGLDNorton34 min
May 24, 10:18 PM CDTSevere Thunderstorm WarningGLDGove42 min
May 24, 10:34 PM CDTSevere Thunderstorm WarningGLDCheyenne, Logan, Rawlins, Sheridan, Sherman, Thomas41 min
May 24, 10:57 PM CDTSpecial Weather StatementGLDGove33 min
May 24, 11:05 PM CDTFlash Flood WarningGLDThomas79 min
May 24, 11:14 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas46 min
May 24, 11:29 PM CDTSpecial Weather StatementGLDGove16 min
May 24, 11:36 PM CDTFlash Flood WarningGLDGraham48 min
May 24, 11:49 PM CDTFlash Flood WarningGLDDecatur, Sheridan59 min
May 24, 11:59 PM CDTSpecial Weather StatementGLDSheridan31 min
May 25, 12:31 AM CDTSpecial Weather StatementGLDGraham29 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.